Heparin-induced thrombocytopenia and its treatment with Agatroban
The use of unfractionated or low-molecular weight heparin is common in the in-patient setting as a means of prophylaxis against stasis-induced thromboembolic events.Â A possible and very serious complication of heparin use is the development of herparin-induced thrombocytopenia (HIT). This condition involves the development of a paradoxical prothrombotic and thrombocytopenic state after the host immune system develops a humoral response to a new antigen exposed during a confirmational shift in the protein platelet factor 4 (PF4) formed when bound by heparin.Â Confirmation of this suspected complication depends on clinical history and the demonstration of antibody versus the heparin:PF4 complex using enzyme-linked immunosorbant assay (ELISA). Lifesaving treatment in this condition consists of discontinuation of all forms of heparin thearpy and the commencement of novel direct anti-thrombin (factor II) medications. Agatroban is a direct thrombin inhibitor that has been adapted for use in this manner.
This recent retrospective study has evaluated the usefulness of Argatroban in the treatment of patients in the ICU who have developed multi-organ failure due to a diagnosis of HIT. The findings support the usage and efficacy of Agatroban as anti-thrombotic agent in the treatment of HIT.
Full article: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2911727/?tool=pubmed
Title: Argatroban therapy for heparin-induced thrombocytopenia in ICU patients with multiple organ dysfunction syndrome: a retrospective study
Authors: Saugel B, Phillip V, Moessmer G, Schmid RM, Huber W.
Journal Title: Critical Care